Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Wasting
Jun 4, 2000

I really do not have a question I want answered, as much as I do have a deep concern for my current diagnosis as having wasting disorder, which I presume is directly related to my HIV+ status. I am neither concerned about my privacy nor am I worried about confidentiality. I have survived this a lot longer than a lot of my friends, by being accepting, honest, and open about my current challenge as being HIV+. I have, with the exception of frequent masturbation, been sexually inactive for the past two years and prior to that only participated in sexual activity that is considered to be safe sex. However, within the last eight months I have lost a total of 46 pounds; having gone from 185-139. I am currently taking Zerit (40 mg twice daily), Ziagen (300 mg twice daily), and Sustiva (600 mg once daily) as an HIV treatment regimen. I also take Paxil (20 mg once daily) as treatment for severe panic attacks and depression, which is now under control. In addition, I take IbuProfin (1,000 mg twice daily) for neuropathy and joint pain. I do not suffer from any muscle weakness nor shortness of breath (except due to my asthma for which I currently use a Combivent inhaler (2 puffs four times daily) and a Flovent inhaler (2 puffs twice daily). I am 48 years old, and was diagnosed as HIV+ in 1987 (I know my HIV was active in 1986, as I had a serious illness of unknown etiology requiring hospitalization, even though my tests in 1986 came back as negative). I managed to avoid taking any HIV medications which were a combination of my own distaste for medications and sheer stubbornness; until 1997 when I hit the 10-year threshold of my diagnosis of being HIV+. Over the course of the last three years I have taken a number of combinations of AZT, 3TC, Crixivan, DDI, Fortovase, Zerit, and Ziagen. Crixivan caused me severe intestinal distress and bloating; Fortovase caused a redistribution of my body's fat cells from my face (which is caved-in) and buttocks (which is non-existent) to my abdomen. In November 1999, my treatment regimen was changed to the current medications which I am taking (Zerit, Ziagen, and Sustiva) with minimal side effects. In my opinion the benefits from these medications far outweigh any minor problems or side effects I might experience. My viral load has been at undetectable levels for the past two years and my T-cell counts have fluctuated between 350 and 470. My most recent viral load (May 17, 2000) was undetectable (<50) and my T-cell count had climbed from 372 to 571. My liver functions are normal, as is my cholesteral; however, I do have a slightly elevated Lipid count (not sure of count - doctor says it is minor and of little concern at this point). Overall, the status of my health is fine, with the exception of my current status of wasting, of asthma (I have always had) and emphysema (which currently is asymptomatic). I also suffer from frequent erectile dysfunction including inability to sometimes obtain or maintain an erection, and I have an acute inability to have achieve orgasm/ejaculation during masturbation without my arm nearly falling off; sometimes I just give up after as much as 20 mintutes. It was also recently discovered that I have direct, bilateral inguinal hernias which are still reducible and do not cause me any discomfort. I neither consume alcoholic beverages nor any illicit drugs. I do, however, smoke approximately 1 to 1 1/2 packs of cigarettes daily. I am seen and monitored on a regular basis by a team of health care professionals at the AIDS Consultation Service in my hometown and by my primary care physician who specialilizes in Internal Medicine. My health care team at the AIDS Consultation Service recently performed a thyroid profile and chest x-rays to rule out other causes of my wasting. I do not yet have the results of these tests. I was recently evaluated by the ACS dietician and found to be consuming more than adequate daily combinations of carbohydrates, fats, and protein -- and maintain a well-balanced diet consisting of the four basic food groups. Basically she said there isn't much more I could possibly do to maintain any better or adequate diet. Over the past 15 years my average work week has consisted of between 50-60 hours per week, sometimes more. I get an average of 3-4 hours of sleep each night, which has been consistent since I was a teenager. I get a moderate amount of informal exercise, and adequate rest and relaxation. Depending upon the results of my most recent tests for abnormal thyroid and my chest xrays, my ACS physician is considering putting me on, I think he said, Testosterone or Human Growth Hormone treatments to combat the wasting; I can not remember the name of the HGH medication he mentioned. I guess I do have a couple of questions after all! Are there any possible treatments that would be covered by my health insurance? I do not believe my insurance will pay for either the Testosterone or HGH treatments as they are considered experimental and are not yet approved by the F.D.A. Also, are there any clinical trials that I might be eligible to participate in or any trial medications which I might be able to take? I would greatly appreciate any assistance or information you might be able to provide. Most sincerely, I thank you, Lee

Response from Dr. Hellerstein

You give a terrific history. Some parts of your story are a bit unusual, too.

This degree of weight loss can not be ignored or written off. The problem is, that the cause is not at all clear in your case. Usually, people who lose this much weight have low CD4 counts, high viral load, and/or some obvious infection or other contributing factor (including depression, with loss of appetite). Have you had any fevers or night sweats? Any localizing problems, diarrhea, anemia or other clues that your doctor might pursue? Are you totally sure that you are eating fine, and are not having bodily symptoms of depression? The loss of sex drive (if this is what you describe) might be consistent with that diagnosis, but you know best.

Absent other clues, the one treatable factor here may relate to your testosterone. Problems with erections and ejaculation may reflect hypogonadism, or low blood testosterone levels, which also leads to wasting, with particular loss of muscle. Normally, it does not progress to 50 lb lost, but one never knows. The good part about this diagnosis would be that it is easily treatable (with injections, pills, or patches). You may feel incredibly better if a trial of androgen therapy were tried. It is best to have your blood testosterone tested first, though. If it is even borderline-low, there is good evidence that you will gain muscle and weight if given androgen therapy.

One more thing. Both testosterone (or oxandrolone) are in fact approved for treatment of HIV-associated wasting. They are not experimental at all. The same is true of recombinant growth hormone. Approved by the FDA for this indication; not experimental. Please do bring this up to your providers if you get to that point.

To sum up, it sounds to me that an even more thorough search for an underlying cause of your profound weight loss might be pursued. But there are effective therapeutic interventions available for you, regardless of the cause, and these are FDA approved, not experimental.

Good luck!

Marc Hellerstein, M.D., Ph.D.


Previous
Options to D4T and wasting
Next
Wasting:Undetectable

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement